Finding you’ve developed a large bruise can be alarming — particularly when it has no clear cause, like banging into something. If you’re living with hidradenitis suppurativa (HS), it’s important to know that you can develop bruising or skin discoloration as part of your condition. This symptom is less common than others seen in HS, like lesions, cysts, abscesses, and scarring.
Members of myHSteam have shared their experiences with bruising and skin discoloration. “I know that I never bumped my leg. However, I just woke up, and I didn’t notice the bruising until I was taking a shower,” said a myHSteam member. “This usually happens when my body can’t fight an HS flare-up anymore, so I might have to go to the hospital and get some antibiotics.”
It’s not entirely clear why symptoms like bruising and skin discoloration may occur in people with HS. Here’s a look at the connection between HS, bruising, and skin discoloration — and what you can do to manage it.
There isn’t much medical research on the topic of HS, bruising, and skin discoloration. Although bruising and discoloration can be symptoms of a medical condition like HS that affects the skin, they can also occur due to physical contact or injury.
Ecchymosis (bruising) occurs when blood pools beneath the skin. This can happen when blood vessels are damaged, usually from physical trauma or injury. Bruising can also result from certain medications, like aspirin and blood thinners, or health conditions, including liver disease and leukemia.
Bruises most often develop on the arms and legs. On lighter skin, they may look red or purple when they first appear. On darker skin tones, bruises may look purple, dark brown, or black. As bruises heal, they may turn light brown, green, or yellow shades. It can take two weeks to months for bruises to fade.
Bruising can feel rubbery, spongy, and lumpy on your skin’s surface and be tender to the touch.
Skin discoloration typically results from a loss of skin pigmentation (coloring), caused by bruising or other conditions such as allergies, pigmentation disorders, or fungal infections. Sun exposure, as well as medications such as birth control, can also cause pigmentation loss.
Skin discoloration commonly occurs on the face, arms, and legs. Discolored skin patches may appear lighter or darker than the surrounding skin, and they may have a red, gray, or blue tone. Skin discoloration is typically harmless, though the skin may feel rough or tender. It may last a few days before clearing up.
If you have persistent bruising or skin discoloration, you should speak with your dermatology provider, as it could indicate a new health condition or allergic reaction.
With HS, there’s a possible connection between flare-ups and bruising. In addition, hyperpigmentation (excess pigmentation) may contribute.
Some myHSteam members have shared their experiences of bruising as a result of HS flare-ups. Recurring flare-ups may cause the skin to scar and potentially bruise.
One myHSteam member shared that her flare-ups had left her with bruises and pain. “In two weeks, I had a flare-up that left scars, and now there are new ones with even more bruising and pain,” she said.
“I tend to bruise once the inflammation and boil goes down,” another myHSteam member said. “I’m left with bruising and scarring.”
Hyperpigmentation is a common skin condition that occurs when the skin produces too much melanin. This typically harmless condition causes patches of skin to be darker than the surrounding skin. Hyperpigmentation can result from injuries or certain medical conditions.
After experiencing an HS flare-up, you may develop post-inflammatory hyperpigmentation (PIH). Also known as hypomelanosis, PIH occurs due to the overproduction of melanin in the skin after inflammation. When PIH occurs, you may notice dark spots where a flare-up occurred. These spots can be a variety of colors, like pink, purple, or black. The color depends on your skin tone and the depth of the skin discoloration.
A myHSteam member said they “suffer with HS in the groin area and get very self-conscious of the dark purple scars they leave.”
Some HS treatment options come with the risk of side effects like bruising and skin discoloration. For example, steroid injections, a standard treatment for HS, may cause bruising and skin discoloration. Steroid injections are sometimes injected into a lesion to help relieve inflammation. After a steroid injection treatment, you may experience temporary red or purple skin discoloration and bruising.
Biologics, a type of HS treatment that helps reduce inflammation, can also cause temporary skin discoloration at the injection or infusion site. This discoloration, along with a rash and itching on your skin, may indicate an allergic reaction to the treatment.
Tretinoin is a topical retinoid cream that people with HS may apply to affected areas. Possible side effects of this cream include darkening of the skin, lightening of the usual skin tone, or redness.
In addition, people with HS may take over-the-counter (OTC) or prescription nonsteroidal anti-inflammatory drugs (NSAIDs) to alleviate pain and reduce inflammation. However, taking these medications may cause easy bruising and bleeding.
Another reason you may experience bruising or skin discoloration with HS is due to a comorbidity. HS is associated with several comorbidities that can cause bruising and skin discoloration, including:
People with HS may experience bruising and skin discoloration from other health conditions that aren’t related to HS. These conditions include:
“I was diagnosed with lupus last year,” said a myHSteam member on managing lupus alongside HS. “I started having red, blotchy, blood-looking welts all over the lower part of my legs every time I would stand for long periods of time. They would also get so dark it would look like they were bruising.”
With HS, people are more susceptible to developing complications and infections on different areas of the body. The more severe the HS, the more likely you are to develop complications.
Uncontrollable inflammation in the skin can worsen and cause complications like:
These complications can cause symptoms like skin discoloration and bruising.
Abscesses are a common symptom of HS that develops from bacterial infections. The majority of HS abscesses are caused by staphylococcal bacteria. Abscesses can cause the skin to appear yellow or white because of pus underneath the skin. They can also lead to redness and swelling in the affected area.
Remember to tell your doctor about all of your skin symptoms, so they can determine whether you may have an infection or another skin condition requiring treatment in addition to HS.
Fortunately, treatment options are available for HS-related bruising and skin discoloration. Typically, these symptoms are treated the same way as if they arose from other causes.
Here are some tips from Kaiser Permanente for managing bruising symptoms:
If bruising doesn’t improve, consult with your doctor. It may be a sign of a more serious health problem.
As mentioned, skin discoloration may disappear a few days after a flare-up. However, if you still have light or dark blotches on your lesions, you can pursue different treatment options.
Some treatments for skin discoloration, like hyperpigmentation, that may occur with HS include:
Before getting any treatment, it’s recommended that you speak with your doctor or dermatologist to ensure that it’s safe for your condition. It’s important to always communicate with your doctor about potential HS symptoms and side effects. They can help you manage your condition and determine the best course of treatment for your specific case.
If you or a loved one is living with HS, consider joining myHSteam today. Here, more than 32,000 members from around the world come together to ask questions, offer support and advice, and share their stories with others who understand life with hidradenitis suppurativa.
Do you experience bruising and skin discoloration from hidradenitis suppurativa? If so, how are you managing it? Share your experience in the comments below, or start a conversation by posting on your Activities page.